Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 4, NWS Baltimore/Washington

May 7, 2003Culpeper County, Fauquier County, Prince William County, Virginia

NWS Baltimore/Washington issued this flash flood warning at May 7, 2003, 6:57 PM EDT for Culpeper County, Fauquier County, Prince William County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 6:57 PM EDT (22:57 UTC)
Expired
May 7, 2003, 10:00 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Culpeper County, VA, Fauquier County, VA, Prince William County, VA

The radar

The Sterling radar (KLWX), 54 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 072300
FFWLWX
VAC047-061-153-080200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
657 PM EDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  CULPEPER COUNTY IN NORTHERN VIRGINIA
  SOUTHERN FAUQUIER COUNTY IN NORTHERN VIRGINIA
  SOUTHERN PRINCE WILLIAM COUNTY IN NORTHERN VIRGINIA
  
* UNTIL 1000 PM EDT.

* AT 657 PM EDT RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN 
  OVER SOUTHERN PRINCE WILLIAM...SOUTHERN FAUQUIER AND NORTHERN
  CULPEPER COUNTIES. THE THUNDERSTORMS ARE MOVING REPEATEDLY OVER
  THE SAME AREA...PRODUCING PROLONGED PERIODS OF HEAVY RAIN. RATES
  UP TO 2 INCHES IN AN HOUR OR LESS HAVE BEEN REPORTED. THE HEAVY 
  RAIN WILL CONTINUE OFF AND ON THROUGH MID EVENING. EXPECT ROADWAY
  FLOODING AND RAPID OVERFLOWS OF SMALL STREAMS AND CREEKS. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE DALE CITY...DUMFRIES...MONTCLAIR AND BEALETON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3855 7813 3846 7811 3854 7730 3867 7727

$$
HITCHENS
1 follow-up statement
000 
WGUS71 KLWX 080039
FFSLWX
VAC047-061-153-080130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
836 PM EDT WED MAY 7 2003

...FLASH FLOOD WARNING CONTINUES FOR CULPEPER...PRINCE WILLIAM AND
   FAUQUIER COUNTIES UNTIL 1000 PM EDT...

SHOWERS AND THUNDERSTORMS WITH ISOLATED POCKETS OF HEAVY RAIN ARE 
CONTINUING OVER SOUTHERN PORTIONS OF PRINCE WILLIAM AND FAUQUIER
COUNTIES...AND CULPEPER COUNTIES. THE HEAVY RAIN IS SHOWING SIGNS
OF WEAKENING. SOME AREAS MAY EXPERIENCE ANOTHER 1/2 INCH OF RAIN 
THROUGH 1000 PM. 

OFFICIALS IN PRINCE WILLIAM COUNTY REPORTED LUCASVILLE ROAD AT 
HASTINGS DRIVE UNDER WATER AND IMPASSABLE EARLIER ALONG THE PRINCE 
WILLIAM COUNTY BORDER WITH MANASSAS. 

DO NOT DRIVE OR WALK INTO FLOOD WATERS. THE DEPTH MAY BE TOO GREAT 
FOR YOU TO CROSS SAFELY. REPORT ANY FLOODING TO LOCAL LAW 
ENFORCEMENT AND ASK THEM TO RELAY THE MESSAGE TO THE NATIONAL 
WEATHER SERVICE IN STERLING.  

$$
HITCHENS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:15 PM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 7, 2:15 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
215 PM EDT WED MAY 7 2003

LLVLS DESTABILIZING THIS AFTN. CONVECTION DEVELOPING TO THE W. BEST
FRONTOGENETIC FORCING SHOULD FOCUS MOST WIDESPREAD CONVECTION OVR
NRN VA/MD. SHEAR INCRSG THRUT THE AFTN AND EVE WITH SVR POSS.

LEAD SHORTWV THAT TRIGGERED CONVECTION OVR WV QUICKLY SHEARING OUT
THIS MORN WITH CONVECTION RAPIDLY DSPTG. STGR SHORTWV TROF OVR THE
TN VLY MOVES QUICKLY NE PROGGED TO BE ROUGHLY ALG THE POTOMAC BY 00Z
TNGT. ALSO DOUBLE JET STRUCTURE NOTED IN ETA FCST OVR NRN MD WHIC
GREATLY ENHANCES VERT MOTION THIS EVE. STORMS WL BE MOVING...SO HVY
RAFL NOT A WIDESPREAD PROB. WK SFC WV PROGGED TO DEVELOP ALG STNRY
FNT TO THE N...WITH A WK TROF EXTENDING TO THE S. DEVELOPMENT OF THE
SFC WL WV WL START TO INCRS AND BACK LLVL WND FIELD AS EVE APCHS.

MUCH OF THE CONVECTION XPCTD TO LIFT TO THE NE OF THE AREA AROUND
03-05Z. GOOD DOWNSLOPING DEVELOPS CLRG OUT MUCH OF THE CLD CVR BY
MORN. SHORTWV MOVING BY TO THE N WL STEEPEN LAPSE RATES...BUT DON/T
THINK ENOUGH MOISTURE WL BE AVAIL FOR ANY CONVECTIVE DEVELOPMENT. WL
LEAVE FCST DRY FOR NOW...BUT KEEP SILENT 20 POPS ACROSS THE N.

SEVERE THUNDERSTORM WATCH UNTIL 700 PM AREAWIDE.

MANNING

.LONG TERM THU NIGHT THROUGH WED...
FNTL BOUNDARY WILL CONT TO BE A FACTOR INTO THE WEEKEND. LOOKS LIKE
IT WILL BE N OF THE CWA SAT NGT. WAVES OF MOISTURE AND UPR LVL
ENERGY WILL BRING A CHC FOR CONVECTION BOTH FRI AND SAT. CDFNT
SWINGS THROUGH ON SUNDAY. AVN HAS BEEN TRENDING FASTER WITH THIS
BOUNDARY AND DRYING BEHIND IT...SO HAVE REMOVED THE MENTION OF SHRA
FOR MONDAY. GFS TUE AND WED LOOKS DRY.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, May 7, 10:30 AM EDT, 8 hours 27 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1030 AM EDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS THE AREA.
THUNDERSTORMS AREA EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE
INTO THIS EVENING. THUNDERSTORMS ARE FIRST EXPECTED ACROSS THE
SHENANDOAH VALLEY THIS AFTERNOON...AND SPREADING EASTWARD TOWARD THE
I-95 CORRIDOR BY EVENING. LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE FROM ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING.

MANNING

In the hours before

Special weather statement, May 7, 3:51 PM EDT, 3 hours 6 minutes before
VAZ028-031-072030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT WED MAY 7 2003

...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN SHENANDOAH
VALLEY...

AT 351 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 2 MILES SOUTHEAST OF ROCK ENON SPRINGS TO 3 MILES
SOUTH OF HIGH VIEW MANOR TO 10 MILES SOUTHWEST OF STEPHENS CITY...
MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 50 MPH. THE COMMUNITIES OF BERRYVILLE...STEPHENS CITY AND
WINCHESTER WILL BE AFFECTED BY THESE STORMS THROUGH 430 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

MANNING
Special weather statement, May 7, 4:32 PM EDT, 2 hours 25 minutes before
WVZ053-072100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
432 PM EDT WED MAY 7 2003

...STRONG THUNDERSTORMS APPROACHING SOUTHERN JEFFERSON COUNTY...

AT 432 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 4 MILES SOUTHWEST OF SUMMIT POINT TO 8 MILES
SOUTHWEST OF RIPPON...MOVING EAST AT 25 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
CHARLES TOWN AND RANSON WILL BE AFFECTED BY THESE STORMS THROUGH 500
PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
WARNINGS ARE ISSUED.

MANNING
Special weather statement, May 7, 5:36 PM EDT, 1 hour 21 minutes before
MDZ009-072200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
536 PM EDT WED MAY 7 2003

AT 536 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF POOLESVILLE...MOVING EAST AT 35 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG
WITH BRIEF HEAVY RAIN. THE COMMUNITIES OF ASPEN HILL... GAITHERSBURG
...GERMANTOWN...MONTGOMERY VILLAGE...NORTH POTOMAC...OLNEY...
POOLESVILLE...ROCKVILLE AND BOYDS WILL BE AFFECTED BY THIS STORM
THROUGH 600 PM EDT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE REGION UNTIL
7 PM.

SMZ
Special weather statement, May 7, 6:00 PM EDT, 57 minutes before
DCZ001-MDZ009-013-VAZ053-054-072300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
600 PM EDT WED MAY 7 2003

AT 600 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM WESTERN MONTGOMERY COUNTY MARYLAND SOUTHWARD
INTO WESTERN FAIRFAX COUNTY IN VIRGINIA...MOVING EAST AT 20 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG
WITH TORRENTIAL RAINFALL. RAINFALL OF UP TO ONE INCH IN 30 MINUTES.
A LARGE PORTION OF DISTRICT OF COLUMBIA...MONTGOMERY...PRINCE
GEORGES...CITY OF ALEXANDRIA...CITY OF FAIRFAX...CITY OF FALLS
CHURCH...ARLINGTON AND FAIRFAX COUNTIES WILL BE AFFECTED BY THESE
STORMS THROUGH 700 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE DC METRO
REGION UNTIL 7 PM.

SMZ

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:17 PM EDTSevere Thunderstorm WarningLWXClarke43 min
May 7, 4:58 PM EDTSevere Thunderstorm WarningLWXLoudoun47 min
May 7, 5:04 PM EDTSevere Thunderstorm WarningLWXFauquier41 min
May 7, 5:21 PM EDTTornado WarningLWXFauquier39 min
May 7, 5:46 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park59 min
May 7, 5:59 PM EDTSpecial Marine WarningLWX46 min
May 7, 5:59 PM EDTTornado WarningLWXPrince William, Stafford46 min
May 7, 6:03 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax, City of Alexandria, City of Fairfax, City of Falls Church57 min
May 7, 7:12 PM EDTSpecial Marine WarningLWX63 min
May 7, 7:19 PM EDTSpecial Marine WarningLWX86 min
May 7, 7:44 PM EDTSpecial Marine WarningLWX31 min

Nearby

Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.